Friday, December 19, 2008

No more Taxol for me

Well, where do I begin?
First, at the time of my first Taxol infusion the nurse and pharmacist told me how I'd feel and to say something even if I thought it was all in my head for the allergic reaction to the cremaphor (sp.) they use in Paclitaxol, most Taxols. Well, here are the signs: tightening in the chest, lower back pain, tightening in the throat, shortness of breath, just to name the first signs. If I were to experience any of these they would stop the Taxol, give me more Benadryl in my IV. Benadryl, Pepcid, Decadron ( I think that's it) are all premeds and need to be on board for 1 hr. before Taxol infusion. Then, they give me an eppy shot, which is on hand. From the beginning, there is a nurse sitting by my side, watching any color changes (redness) in my face and asking me how I'm doing for the first 15-20 min. Slowly infusing 2 min. at a time then 5. During my first infusion, I had some lower back pain, but, I explained that I was having some in the prior week. It lasted a couple of minutes, never got too bad and went away. Then, I "thought" I had a little weird feeling in my chest, tightening? I didn't say anything at first, it went away. So, I got my first Taxol, "no problem". I should have trusted my body. Always trust your body!!!!! I found out the hard way. During the next two weeks (8 days post Taxol) I bought a new lip plumbing gloss. That night, I had severe itching, the next morn. my face and hands were very swollen, the itch has moved, spread to my stomach and back, the next day I had hives on my legs and stomach, itchy still, the next day hives on my chest, itchy of coarse, I took Benadryl. I was awake for three nights in a row, itching in misery. Did I call my Onc., no I blamed it on the lip gloss. It's not unusual for me to react to certain products like self tanning lotion, even reg. types of lotion.
I had my 2nd Taxol appointment Wed. 12/17. I mentioned all of this to my Onc. along with all of the explanations, and the late reaction like itch and hives, etc. I told her I was researching Abraxane, she said it was still new, they would probably start using it more often a few yrs. down the road, but ins. don't like to pay for it unless Taxol fails. It is 4x more expensive than Taxol. I felt like I was having a premonition, looking back. I started crying uncontrollably when she left the room, and wasn't sure why. In the infusion suite, getting my IV, the nurse was making small talk and when she asked me how old I was, I started bawling. I felt like I was getting a really bum deal, and again I think they were all "red flags".
Well, I got my premeds, the nurse said they didn't need to be on board for as long this time because I didn't react the 1st time. So, 45 min. later they started the Taxol drip. This time, no one sat with me no eppy shot was on hand, and I had a reaction within the 1st 2 min. I felt my chest tighten up and said, to one of the nurses' backs and Chad sitting by me, "I feel something weird in my chest" after saying it a second time loudly, my throat tightened up. That's when everyone started moving. I was gasping for air, wheezing, and my head felt like it was going to explode. They stopped the Taxol. "Tried to administer the Benadry into my IV, something went wrong and she had to get another syringe of Benadryl. There were at least 1/2 dozen nurses and Dr. all around at this point. I had my eyes closed concentrating and breathing and waiting for them to help me. Chad said The nurse pushing the Benadryl was barely pushing it, a Dr. paged in was standing there and yelled push that faster, as he watched my heart rate climb to the high 170's. I'm not sure how high it got, or how low my BP got, but I will find out when I go back. I know I was pretty close to cardiac arrest. I'm still waiting for my eppy shot. Time seemed to stop. The pharmacist gets it ready and I hear them talk for a second about where to give it. Give it already!!!!!!!!!!!!! I was gasping so hard, trying to take deep breaths, I sounded like a dying animal. I bet I scared all the other people in the infusion center. Can you imagine the first timers?? So, what seemed like an eternity the eppy shot started to work, I believe I was going into shock, I started puking, Chad said my face was white, and the back pains went from lower to upper to neck to legs. I felt like I was in a vice, literally paralyzed with pain. My Onc. got there after the eppy shot, when I was starting to talk again. My throat was still tight and sore from trying to breathe. I got morphine in my IV. She was so sorry she didn't listen to me better, I told her it wasn't her fault, I explained all of the warning signs away, I'm to blame for not listening to my own body. She even said that now she wouldn't rule out the post itch, hive, swelling to a reaction to Taxol. We'll never know for sure. But, NO MORE TAXOL FOR ME. I get Abraxane Mon. The infusion time for this is about 1/2 hr. no premeds, less side affects, and I've read it is more aggressive in treating breast cancer. yeah!!!!!! I get three weeks in a row, one off, three on, one off, three on. 12 weeks total. Then I will take about 6-8 week off to get my body (cells) back up for surgery. Mastectomy!!!!!!! I can not wait until this ordeal is over. After everything so far, I will opt. for a bilateral mastectomy. Get rid of them both. Oh, if I didn't already mention it I am BRCR-. Good news!!! Well, I will post next week and let you all know how the Abraxane goes. Oh, I am also on 20 mg 2x/day of decadron (prednezone) This morning was my last. So, I've been outside shoveling, scraping, we got around 1/2 inch of ice over night. My neighbor banged on his window and asked if I could help him get out. He couldn't open his front door, the ice was in the way, so I dug him out. I don't think I would've been able to had I had chemo, and not on 20 mg of steroids. But, I did it. I'm glad I get an extra few days until next chemo. Plus, I'm hopeful Abraxane won't be as bad as what I've had so far A/C yuk and 1 Taxol, double yuk, and the fiasco with the 2nd. Nothing could be worse than that.

Well, I'm signing off. Just remember when it comes to your gut, listen to it, no matter what the situation! No one knows you better than you.
Love you all,

Stacy

2 comments:

Oma aka Meme said...

hugs and prayers- so sorry you had this terrible time- yes, I agree- the same thing happened to a friend and she had that gut feeling but she felt maybe she was just in panic from all the other things like chemo and the cancer- she got better but it took a few days to get back to where she was with no side effects-
praying for you
happy Christmas to your house and family from Meme

Kay @ The Rustic Cottage said...

I haven't checked in for a while. I'm so sorry that you have had all these problems. I just thank God that you came out of the side effects ok and now they are listening to you. I'm praying for you daily!!

Love,
Kay